2 doctors weighed in:

Why did I develop a codeine allergy after taking it for 40 yrs?

2 doctors weighed in
Dr. Paul Carter
Internal Medicine - Allergy & Immunology
1 doctor agrees

In brief: Dose related?

Many side effects of narcotic medications are not allergy, and are more likely at higher doses.
They are a direct effect of the drug. Nausea, vomiting, itching and hives are all dose related direct effects of narcotic medications. If you have been taking narcotics for 20 years, you are more likely to need higher doses to achieve pain control and are at higher risk of the adverse effects also.

In brief: Dose related?

Many side effects of narcotic medications are not allergy, and are more likely at higher doses.
They are a direct effect of the drug. Nausea, vomiting, itching and hives are all dose related direct effects of narcotic medications. If you have been taking narcotics for 20 years, you are more likely to need higher doses to achieve pain control and are at higher risk of the adverse effects also.
Dr. Paul Carter
Dr. Paul Carter
Thank
Get help from a real doctor now
Dr. Vicken Poochikian
Board Certified, Internal Medicine
38 years in practice
2M people helped
Continue
108,000 doctors available
Read more answers from doctors